A man in his 30s presented with a cough, tactile fever, and dyspnea. He had had no syncope, palpitations, chest pain, or other complaints. He also had no known COVID-19 exposure.
His vital signs were normal except for a pulse of 118 bpm, a blood pressure of 103/72 mm Hg, and a pulse oximetry reading of 92%. His exam was otherwise normal.
A chest x-ray and an ECG were done and are shown. The computer read the ECG as sinus tachycardia with a short PR, marked LAD, and right bundle branch block.
What is the most likely cause of the ECG findings in this patient? Pneumonia, pulmonary embolism, acute coronary syndrome, or anxiety?
It can't be pneumonia because the chest x-ray is not impressive, but remember that it is falsely negative in about 30 percent of pneumonia cases. Acute coronary syndrome is also incorrect because this degree of tachycardia would be rare in this condition. Keep in mind, however, that a massive PE often causes some troponin leak.
Always think twice before making an anxiety diagnosis. Those with anxiety also become ill with PE, MI, and other dangerous conditions that can mimic or trigger anxiety.
The correct diagnosis in this case, however, was pulmonary embolism. It was the most likely to cause this degree of tachycardia, new T-wave inversion, and RBBB or IRBBB in the setting of hypoxia with a clear x-ray.
The ECG showed a sinus tachycardia rate of 137 bpm with a borderline right bundle branch block v. incomplete RBBB and T-wave inversion in the anterior leads. These findings were all new when compared with a prior ECG. These findings, especially with hypoxia and a clear chest x-ray, were concerning for massive or submassive pulmonary embolism. Cardiac ischemia would be another possible cause but far less likely. A D-dimer and troponin should be ordered.
This paper by Marchik, et al., is worth reading; the authors studied ECG findings in 6049 patients who had clinical findings suspicious of PE, 354 of whom had PE. (Ann Emerg Med. 2010;55:331.) They found that S1Q3T3 had a positive likelihood ratio of 3.7, inverted T-waves in V1 and V2 of 1.8; inverted T-waves in V1-V3 of 2.6; inverted T-waves in V1-V4 of 3.7; incomplete RBBB of 1.7, and tachycardia of 1.8.
They found that S1Q3T3, precordial T-wave inversions V1-V4, and tachycardia were independent predictors of PE. What is an S1Q3T3? Very few studies define it, but S1 and Q3 as 1.5 mm (0.15 mV) were described nearly 90 years ago. (JAMA. 1935;104:1473.) Assuming Marchik, et al., defined it the same way among patients with suspicion for PE (the paper does not say), S1Q3T3 was found in 8.5 percent of patients with PE and 3.3 percent of patients without PE.
Our patient's troponin I was 0.12 (99% URL <0.030: troponin-i immunoassay, Abbott Laboratories), and the CBC showed a white blood cell count of 12.8, likely due to an adrenaline response. A metabolic panel was normal except for a glucose of 267 mg/dL and a bicarb of 21 mEq/L, both of which could have been due to an adrenaline response or cardiovascular shock. The troponin and BNP were both slightly elevated, which is consistent with massive and submassive pulmonary emboli. The chest x-ray showed an elevated right hemidiaphragm concerning for pulmonary embolism.
The case was discussed with pulmonology and interventional radiology, and a joint decision was made to start the patient on empiric heparin and an empiric half-dose of TPA for presumed submassive pulmonary embolism. A bedside duplex showed a DVT, and a bedside echo showed a dilated right ventricle.
This post was peer-reviewed by Stephen W. Smith, MD, of Dr. Smith's ECG Blog (https://bit.ly/306xAeq).
Dr. Pregersonis an emergency physician at Tri-City Hospital and Scripps Coastal, both in Oceanside, CA. He is the author of Emergency Medicine 1-Minute Consult, Tarascon Emergency Department Quick Reference Guide, A to Z Emergency Pharmacopoeia & Antibiotic Guide, Don't Try This at Home, and Think Twice: More Lessons from the ER. Follow him on Twitter@EM1MinuteGuru, and visit his website athttp://EMresource.org. Read his past columns athttp://bit.ly/BradyCardiaEMN.